I've been on Topamax for Bipolar II for just over a month now. I've also been very sick with some form of pneumonia/bronchitis for nearly a month even after multiple rounds of different types of antibiotics and seeing multiple doctors. It seems like none of the doctors can figure it out. I'm a twenty-something female and I've never been this sick before. I have no history of allergies or asthma. Before getting sick I was an extremely active & healthy marathoner/triathlete/yoga enthusiast. The only common thread I can see at this point (although it seems far-fetched) is that I started 25mg Topamax just over a week before getting sick and started taking 50mg (my current dosage) around the time I got very sick. Has anyone experienced any similar respiratory symptoms on a similar dosage of Topamax? Could this be what's causing my respiratory issues?
Its not as fat fetched as you may think. It can leave you prone to infections. Have they done a white blood cell count on you? I think I'd ask my dr to take me off of it at least for a few weeks to see what happens.
Yours is a very interesting question. As a fellow Topamax user I'm quite interested in what you learn. Hope you're soon on the mend. Could you please come back and update us when you're feeling better? This is not the first time I've heard of this connection btw.
Thanks and best regards,
Hello. I suggest that you read the details on this medication, topamax. Here are some excerpts that relate to your comments. This is in the professional information of side effects:
Respiratory side effects including pulmonary embolism, coughing, pneumonia, asthma, and bronchitis have been reported.
Have you reported this to your physician? Your quests is valid and it is best you see the doctor very soon. Not all meds work on all people. Karen
I started topiramate in April and after a the first couple weeks I was up to 100mg. I became so sick with respiratory problems. I went to the Dr thinking I had pneumonia. I could barely take a deep breath. The Dr thought it was bronchitis and prescribed me albuterol inhaler . 3 days later I was worse. Went back in, he put me on augmenten 875mg antibiotic twice a day, plus lorazepam for the hacking cough and promethazine with codeine. For over a month I was stuck in my home trying to heal myself. My sinuses were so plugged I couldn't smell or taste for a month. Lost 26lbs in a month and a half. I just seen that this drug can have these side effects! I was so angry that I wasn't made aware and that my Dr didn't catch it being he prescribed my meds!!! I've been off topiramate for a week. I can breath, no cough, no inhaler... cured. I can not believe I induced that sickness and then drug it out for so long!
I started Topamax 50mg per day in May for migraine prevention and almost immediately started to experience respiratory issues. I would have shortness of breath and a mild to moderate cough, even while sitting still after no exertion whatsoever. I have no history of respiratory issues before this and there have been no other changes in my lifestyle, diet, or health status. I’m also taking Imitrex as an abortive for when migraines come on, but only very occasionally because the Topamax works so well to prevent migraines.
I hesitated to let my neurologist know of the shortness of breath because the Topamax was working so well to stop what had become 3x weekly debilitating migraines. I was hoping the breathing issue was a temporary side effect and would go away. Two weeks ago I finally went back to report the issue to my neurologist and to my surprise and dismay, she dismissed out of hand the idea that the Topamax could be the cause of the respiratory problem. Instead, she referred me to my Primary Care Physician for chest x-rays, etc. to see what was “really” causing the issue.
I have since dropped down to 25 mg per day of Topamax and have seen an improvement in the breathing problems, although it hasn’t subsided altogether. The correlation is clear to me but my neurologist obviously doesn’t believe there’s a connection.
I’m worried this dose will be too low to prevent migraines but I’ll still have the shortness of breath. A lose-lose situation. I’ll have to ask for an alternative to the Topamax for migraine prevention I’m afraid. There are several, but Topamax is by far the most effective and most prescribed.
I developed a terrible cough after starting topamax for migraines. My primary care doc just shrugged it off and said he'd never heard of that side effect. Unfortunately, after about 6 months, the drug stopped being effective for migraines, so I discontinued use. The cough went away immediately. Fast forward a year, new PCP, increasing migraines, we decided to give it a try again. I told him about the cough and he actually listened. He said it was possible that after taking it before, the side effects might be less severe this time. I started with 25mg last week and with 3 days was hacking like a lifetime smoker. Sometimes I cough so hard it feels like I'm going to throw up. Don't think I'm going to be able to continue on this, which is disappointing because not having migraines is really nice, as is losing weight. :(
I know this post is old, but YES I KNOW EXACTLY WHAT YOURE TALKING ABOUT! I was prescribed topiramate 37 days ago for a trial of borderline personality disorder symptoms... nightmares, impulsivity... hopefully a mood stabilizer... I wanted to love this drug so badly. The first week I began having numbness in my hands and feet but that's a whole new post I'll make. BUT I HAD A COUGH I NEVER HAD BEFORE THIS WHOLE MONTH! Never ever had a cough like this in my life! I quit smoking a thousand years ago. I was coughing up massive globs of green phlegm and it had a horrific taste. I was terrified and couldn't figure out what was wrong. Well now I know topiramate is responsible. Then my friends keep telling me that they do so well on it and it's a great drug... well not for me dag nabbit!!! I wanted to love this drug so bad :(
Absolutely! I'm so sorry you're struggling with this. I experienced the same thing, only I was taking topamax for migraine prevention, as I was getting 3-5 migraines/week. I had taken it before, about a year ago and got a very nagging cough which definitely interfered with my running (only half marathons!) I stopped taking it after it became ineffective for migraine prevention and the cough went away. I started it again about a month ago after the migraines became more of an issue again and the cough came back with a vengeance! It was worse than the first time and I only lasted 2 weeks before I had to stop. It felt like someone was sitting on my chest and I sounded like I had TB. I stopped taking it a week and a half ago and the cough is almost gone. Still lingering a bit. I hope you can find another medication that will be effective for you. Good luck!
I've started taking 100mg in the morning and 50mg at night for my chronic migraines. Just recently they changed my dose to 100mg twice a day and I now have a sore thoat, chest hurts like I have a bad chest cold, can't breath through my nose and my migraines are worse. So at this point I do believe it has to be the meds. right. I know we're not crazy.
I had taken Topamax for at least 3 years for migraines and to help me lose weight. Loved it! Lost 30-40 pounds! But towards the end of that 3 years it quit helping the migraines, even though we increased the dosage and it didn't help me lose weight either. So I went off of it for several months. My husband and I were going on a cruise to celebrate our 25th wedding anniversary and I wanted to lose some weight, so I tried it again. It seemed to be helping again! But after being on it for about 6 or 7 weeks I developed a sore throat that turned into a sinus infection that turned into the worst, longest lasting case of bronchitis I've ever had!!! I've now been sick for a total of 5 1/2 weeks. I've had 3 rounds of antibiotics. 3 rounds of steroids and still not much better! Something made me think to look up possible side effects of this medication.
I'm wondering if I've found my answer as to why I've been so sick and the Dr.s are stumped about what else to do for me. I've never smoked or had any type of asthma at all, but my Dr. says I'm acting like someone who has. I quit the medication last night. Praying this solves the mystery!!!
"Common (1% to 10% of users): Bronchitis, rhinitis, dyspnea, epistaxis, nasal congestion, rhinorrhea, cough"
Although it affects a relatively small number of patients it can, in fact, be the cause of respiratory disorders.
Be sure that your doctor(s) are aware that you're taking this medication.
I developed a chronic cough with Topamax, which is a shame because it was really helpful and was the only side effect I experienced. My doctor didn't believe me, but when I stopped the Topamax, the cough and wheezing went away.
- Topamax Information for Consumers
- Topamax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.